Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 49, NWS Gaylord, MI

September 17, 2018

NWS Gaylord, MI issued this small craft advisory at Sep 17, 2018, 10:26 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2018, 10:26 PM EDT (02:26 UTC)
Expired
Sep 18, 2018, 6:00 AM EDT
In force
8 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

814 
WHUS73 KAPX 180226
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1026 PM EDT Mon Sep 17 2018

LHZ347-348-181000-
/O.NEW.KAPX.SC.Y.0049.180918T0226Z-180918T1000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
1026 PM EDT Mon Sep 17 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 6 AM EDT Tuesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
1 follow-up statement
757 
WHUS73 KAPX 180740
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
340 AM EDT Tue Sep 18 2018

LHZ347-348-181000-
/O.CON.KAPX.SC.Y.0049.000000T0000Z-180918T1000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
340 AM EDT Tue Sep 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT THIS 
MORNING...

A Small Craft Advisory remains in effect until 6 AM EDT this 
morning. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 17, 9:40 PM EDT, 46 minutes earlier.

Area forecast discussion, Sep 17, 9:40 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
940 PM EDT Mon Sep 17 2018

.UPDATE...
Issued at 940 PM EDT Mon Sep 17 2018

Scattered showers/storms are indeed trying to push into nw lower
MI, just south of Frankfort. Have boosted pops in sw sections of
the forecast area thru midnight/1am. By then, the continued
infusion of cooler/drier low-level air on a stiffening n breeze
will help diminish any precip threat from n to s.

UPDATE Issued at 748 PM EDT Mon Sep 17 2018

Summer's last stand? Cold front evident as a fine line on radar,
pushing into Bellaire/GLR. No precip here on the front. Convection
has been kicking off along the boundary over ne WI, but initial/
more isolated cells have not been successful in crossing Lake MI.
A more organized cluster is in the immediate GRB area, and might
have a little more success in reaching parts of nw lower MI (w of
M-37) later this evening.

&&

.NEAR TERM...(Through Tonight)
Issued at 327 PM EDT Mon Sep 17 2018

...Turning Substantially Cooler...

High Impact Weather Potential: Minimal.

Pattern Synopsis/Forecast: Broad mid level ridging remains in
place from the SW CONUS up through the Great Lakes and New
England, but beginning to loose it's grip with a series of systems
running through southern Canada and cooler air/lower heights
pressing down into the upper Midwest/northern Great Lakes.
Surface low pressure is sliding out of eastern Ontario into
Quebec with attending cold front now crossing the central U.P.
into northern Wisconsin. Very narrow low-mid level moisture/
instability axis is just ahead of the front from Wisconsin into
the U.P. with MLCAPE values around 500 J/KG although weakly
capped. Some very modest instability is across north central and
northeast lower Michigan evidenced by the CU field. But still
largely quiet along and ahead of the front in northern Michigan
although a few showers/storms have finally popped in eastern
upper MI in the last few hours.

A bit more active upstream with better instability and a subtle
wave moving through Minnesota and batch of showers/storms rolling
through that area.

Primary Forecast Concerns: Minimal. Precip chances tonight as the
front moves through.

Cold front will slip NW-SE across the CWA through this evening
with substantially cooler air (more near normal) overspreading the
region heading into Tuesday. Overall forcing with the front is
unimpressive. But a brief window of OK low level convergence and
OK instability will lead to a few showers/thunderstorms in eastern
upper Michigan over the next few hours. Isolated showers still a
possibility as well across parts of NE lower Michigan with
daytime heating/instability and some enhanced terrain/marine layer
low level forcing.

Severe weather threat: Some stronger mid level flow pressing into
the U.P. will lead to a narrow axis and narrow window of 30 to 40
knot effective bulk shear values, with MLCAPE and DCAPE values
both 500 to 1000 J/KG, and a non-zero supercell composite
parameter. This suggests at least a small potential for better
organized updrafts and gusty wind possibilities.

Meanwhile, upstream shower/thunderstorm complex will expand across
central Wisconsin over the next several hours as the front presses
in from the north, with additional development in the upper
Midwest later tonight. Some of that activity may eventually clip
parts of NW lower Michigan (west of US-131) as we go through the
night.

Finally, cooler air overspreading our relatively warm/moist
boundary layer will lead to low cloud development tonight,
lingering through Tuesday.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 327 PM EDT Mon Sep 17 2018

High Impact Weather Potential: Thunderstorms chances Wednesday night
through Thursday...not expected to be severe.

Return flow (PWATS of near 2.00 inches) begin over northern Michigan
late Wednesday into Thursday bringing chances of much needed
rain...the office hasn't had even a trace of rain since September
5th. A developing low pressure system over the northern Plains will
bring moisture and synoptic support for rain showers beginning late
Wednesday into Thursday as it traverses through the northern Great
Lakes region. Upper flow will be fairly dry...possibly delaying
onset of rain chances. There is some small amounts of MUCAPE for
Wednesday night into Thursday, but not great lapse rates and about
30 J/Kg CIN. Probably be some embedded thunder chances here and
there, but mostly just locally heavy rain. Highs will be in the
upper 60s to low 70s, while lows will be in the upper 40s to low
50s.

.LONG TERM...(Thursday night through Monday)
Issued at 327 PM EDT Mon Sep 17 2018

High impact weather potential: None

As aformentioned system above departs to the east, high pressure and
much drier air will move into the region...providing precipitation
free weather and cooler temperatures at times as we begin to
transition from summer to fall weather. There is another developing
low pressure system over the upper Mississippi River Valley that may
bring another chance of rain through the forecast area at the end of
the weekend into the next work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 748 PM EDT Mon Sep 17 2018

MVFR cigs arrive late tonight into Tuesday morning.

A cold front is pressing across northern lower MI this evening.
Some showers/t-storms have spawned in the GRB area, and could
potentially pose a threat for light showers at TVC/MBL this
evening. However, activity has generally been weakening as it
tries to cross Lake MI, and expect that to continue. Lower cigs
will eventually work in behind the cold front, with MVFR cigs at
all sites late tonight into the first part of Tuesday.

Light nw to n winds. A brief period of low-end gustiness is
possible this evening.

&&

.MARINE...
Issued at 327 PM EDT Mon Sep 17 2018

Winds will veer northwest and eventually north later tonight into
Tuesday. A few gusts pushing marginal small craft advisory
criteria are possible on the lakes this evening. However, will
refrain from issuing any marine headline at this point, given the
marginal values and fairly short time frame. North to
northeasterly winds will then prevail through midweek.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...BA
SHORT TERM...TL
LONG TERM...TL
AVIATION...JZ
MARINE...BA
Hazardous weather outlook, Sep 17, 9:05 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
905 PM EDT Mon Sep 17 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-181000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
905 PM EDT Mon Sep 17 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

A few thunderstorms will occur in northwest lower Michigan late this
evening, mainly near and west of M-37. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight chance for thunderstorms across northern Michigan
Wednesday night through Thursday evening. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.